The nasal delivery of dihydroergotamine also showed a lower incidence of nausea than IV-administrated dihydroergotamine.
Safety data from the recent long-term, phase 3 STOP 301 study (NCT03557333) suggest that INP104 for the treatment of migraine has an acceptable safety profile, although safety should be monitored with intermittent use of the medication. These findings were presented in 3 posters at the 2021 Virtual American Headache Society (AHS) 63rd Annual Scientific Meeting, June 3-6, by Stephen Shrewsbury, MD, chief medical officer, Impel Neuropharma.1-3
Shrewsbury and colleagues assessed the incidence of nausea, nasal safety, and cardiovascular (CV) safety of INP104. The treatment is currently being investigated for its novel delivery of dihydroergotamine mesylate (DHE), usually administered intravenously (IV), to the upper nasal space using a gas-propelled Precision Olfactory Delivery (POD®) device.
“Nausea associated with migraine can significantly impeded migraine management by discouraging or delaying use of oral medications and/or limiting their absorption, resulting in slow onset of action. Consequently, headache severity may be prolonged and worsen, which may increase the duration of disability and disease burden,” Shrewsbury and colleagues wrote in the first poster.1
Nausea is often reported with high peak plasma DHE concentration by IV administration, so the investigators sought to determine the incidence of delivery with INP104’s nasal delivery system. They analyzed data from the full safety set of 354 patients from the STOP study. Of these patients, 36.7% (n = 130) reported at least 1 treatment-related, treatment-emergent adverse event (TEAE) during the 24-week treatment period.
READ MORE: Rimegepant, Ubrogepant, Lasmiditan All Safe and Effective for Acute Migraine Treatment
Over 52 weeks and 6332 doses of INP104, 30 patients reported 39 nausea TEAEs (0.6%). Most nausea TEAEs were reported during the treatment period (n = 28) and 34 were considered related to treatment. Fifteen nausea events were reported after the first dose, 9 after the second, and 4 after the third. Most nausea TEAEs were of mild (n = 22) or moderate (n = 16) severity. One patient reported a severe nausea TEAE but completed the study and administered another 19 doses without further reports of nausea. Four patients (1.1%) discontinued treatment and 3 (0.8%) withdrew from the study due to nausea. A few patients (3.1%; n = 11) used an antiemetic or antinauseant.
“The lower rates of nausea reported in this study may be due to the lower peak plasma DHE concentration observed with INP104 compared to IV DHE. This study demonstrates the possibility for a lower incidence of the self-limiting TEAE of nausea, with the potential to offer a viable delivery alternative to DHE users,” Shrewsbury and colleagues concluded in the first poster presentation.
The same safety set of patients was evaluated for CV safety, presented in the second poster. The investigators found that 5 patients (1.4%) experienced vascular TEAES over the 24-week treatment period. Of these, 4 (1.1%) experienced mild hypertension, although this was either present at baseline or resolved. One patient with hypertension withdrew due to pregnancy. Another patient experienced an unrelated hematoma from a motorcycle accident.
“DHE has long been used and recommended for the treatment of migraine due to its high response rate and sustained efficacy. However, despite over 70 years of clinical experience, DHE product labels warn of potential CV and peripheral ischemic events,” Shrewsbury and colleagues rationalized the second presentation.2
Overall, they saw minimal mean changes from baseline for systolic and diastolic blood pressure, median heart rate, aggregate PR interval, QRS duration, QT interval, and RR interval. Additionally, no concerning TEAEs were seen with INP104 overuse and use with contraindicated triptans.
In assessing nasal safety of INP104, the investigators found that 45.8% (n = 162) of patients reported a mild nasal TEAE in the 24-week treatment period and 58.9% (n = 43) reported during the 52-week extension. Nasal congestion was most common (16.7%; n = 59), followed by upper respiratory tract infection (10.7%; n = 38). These were mild or moderate, with the exception of a single severe case of nasal congestion. Thirteen patients (5.0%) had mild-to-moderate mucosal edema, but this was not considered a concerning finding.3
TEAEs led to INP104 discontinuation in 4% (n = 14) of patients during the 24-week period and 1.4% (n = 1) in the 52-week period, mostly due to nasal congestion (1.4%; n = 5) and nasal discomfort (1.1%; n = 4).
The investigators observed minimal mean decreases and mean increases/decreases from baseline in University of Pennsylvania Smell Identification Test scores during the 24- and 52- week periods. Overall, 14 of 17 cases of olfactory reduction resolved. The Nasal Safety Review Committee concluded that the patient-reported AEs were sufficient to monitor safety of intermittent use of INP104, but no safety concerns were raised from the data review.
For more coverage of AHS 2021, click here.